Alert archive / Utah / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Apr 24, 2021, 3:06 PM MDT for 12 counties in Utah. It took effect at Apr 26, 2021, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 24, 2021, 3:06 PM MDT (21:06 UTC)
- In effect from
- Apr 26, 2021, 12:00 AM MDT
- Expired
- Apr 25, 2021, 11:26 AM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Duchesne County, UT, Juab County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 77 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3028 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400 WWUS45 KSLC 242106 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 306 PM MDT Sat Apr 24 2021 UTZ110>112-250515- /O.NEW.KSLC.WS.A.0005.210426T0600Z-210427T0300Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, and Moon Lake 306 PM MDT Sat Apr 24 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches with locally higher amounts on west facing slopes along the Wasatch range. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80 and Western Uinta Mountains. * WHEN...From late Sunday night through Monday evening. * IMPACTS...Substantial impacts to transportation are possible with this system, particularly from Monday morning through Monday afternoon. The Monday morning commute may be particularly difficult on routes across the Wasatch above 6000 feet including Parleys Summit and Logan Summit. Visibility may be significantly restricted at times due to heavy snow. * ADDITIONAL DETAILS...Plan now for potential traction restrictions on high elevation routes across the Wasatch during this time period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation, particularly if you plan to travel during the early Monday through Monday evening time period across higher terrain routes. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
035 WWUS45 KSLC 250401 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 1001 PM MDT Sat Apr 24 2021 UTZ110>112-251215- /O.CON.KSLC.WS.A.0005.210426T0600Z-210427T0300Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, and Moon Lake 1001 PM MDT Sat Apr 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5-10 inches possible. Winds could gust as high as 40 mph. * WHERE...Wasatch Mountains South of I-80, Wasatch Mountains I- 80 North and Western Uinta Mountains. * WHEN...From late Sunday night through Monday evening. * IMPACTS...Substantial impacts to transportation are possible with this system, particularly from Monday morning through Monday afternoon. The Monday morning commute may be particularly difficult on routes across the Wasatch above 6000 feet including Parleys Summit and Logan Summit. Visibility may be significantly restricted at times due to heavy snow. * ADDITIONAL DETAILS...Plan now for potential traction restrictions on high elevation routes across the Wasatch during this time period. . PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
611 WWUS45 KSLC 251018 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 418 AM MDT Sun Apr 25 2021 UTZ110>112-252230- /O.CON.KSLC.WS.A.0005.210426T0600Z-210427T0300Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, and Moon Lake 418 AM MDT Sun Apr 25 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches possible. Winds could gust as high as 40 mph. * WHERE...Wasatch Mountains South of I-80, Wasatch Mountains I- 80 North and Western Uinta Mountains. * WHEN...From late tonight through Monday evening. * IMPACTS...Substantial impacts to transportation are possible with this system, particularly from Monday morning through Monday afternoon. The Monday morning commute may be particularly difficult on routes across the Wasatch above 6000 feet including Parleys Summit and Logan Summit. Visibility may be significantly restricted at times due to heavy snow. * ADDITIONAL DETAILS...Plan now for potential traction restrictions on high elevation routes across the Wasatch during this time period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
369 WWUS45 KSLC 251726 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 1126 AM MDT Sun Apr 25 2021 UTZ110>112-260130- /O.UPG.KSLC.WS.A.0005.210426T0600Z-210427T0300Z/ /O.NEW.KSLC.WW.Y.0016.210426T1000Z-210427T0300Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, and Moon Lake 1126 AM MDT Sun Apr 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches, with locally higher totals over 12 inches expected, including the upper Cottonwoods. Winds gusting as high as 50 mph will result in areas of blowing and drifting snow. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80 and Western Uinta Mountains. * WHEN...From 4 AM to 9 PM MDT Monday. * IMPACTS...Travel impacts expected across mountain routes, especially mid to late Monday morning through early Monday afternoon. Passes and mountain routes especially prone to travel impacts include Parley's Summit on I-80, Logan Summit on US-89, and both Big and Little Cottonwood Canyons (SR-190 and SR-210). * ADDITIONAL DETAILS...Plan now for potential traction restrictions on high elevation routes across the Wasatch during this time period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Apr 24, 5:49 AM MDT, 9 hours 17 minutes earlier.
Area forecast discussion, Apr 24, 5:49 AM MDT, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
549 AM MDT Sat Apr 24 2021
.SYNOPSIS...A weak storm system will bring increasing southwesterly
flow to southern Utah and unsettled weather to northern Utah today.
A stronger storm will bring widespread valley rain and mountain snow
to the state late Sunday into early Wednesday. High pressure will
return for the middle to latter part of the upcoming week.
&&
.SHORT TERM (THROUGH 12Z TUESDAY)...The shortwave ridge over the
area this morning is shifting east ahead of a couple of upstream
features. The first is a weak shortwave trough that is currently
noted on water vapor imagery over NorCal. The second is a closed low
near 45N 138W and approaching the PacNW coast. Mid and high clouds
are spreading into Utah this morning ahead of the first trough, with
southwest flow increasing over the area.
As the trough approaches northern Utah late this morning, winds will
continue to strengthen. The strongest winds will be across the
southern half of Utah, in particular the southwest valleys, this
afternoon. Winds generally look to be marginal as far as hitting
advisory criteria, with peak gusts 40-45 mph expected, so no wind
highlights are in effect for today. However, cannot rule out
isolated sites reaching criteria. Across the north, winds will be
lighter and will turn more west to northwesterly by early afternoon
as a surface trough deepens over west-central Utah.
A few generally light showers are expected to accompany the trough
this afternoon. Given a weak thermal gradient, little upper support,
and dry low levels, precipitation will be spotty with little or no
measurable precipitation expected to reach the valley floors. The
showers will a taper off this evening as the trough exits the area.
Southwest flow will quickly increase tomorrow as the next storm
reaches the west coast, with the pattern amplifying in response.
Winds across southern Utah will be stronger tomorrow, as a somewhat
stronger cold front approaches the area. Models continue to indicate
H7 winds 35-50kt during peak afternoon heating, with BUFR soundings
showing good mixing through at least 650mb. Winds speed
probabilities from HREF indicate at least a 90 percent chance of
greater than 30kt along a corridor near and around MLF. This would
suggest at least high-end advisory and a potential for warning
criteria winds. The NBM has a peak gust of 51 mph at MLF tomorrow
afternoon, with 57 mph on the high end of the range of
possibilities. However, the NBM, while improving, still tends to be
a bit on the low side when it comes to wind events. Given this
information, have decided to hoist a High Wind Watch for portions of
west-central and southwest Utah. Most likely, will see mostly solid
to high-end advisory winds with isolated warning-level gusts. The
remainder of southern and central Utah will see windy conditions
with some zones potentially requiring a Wind Advisory, which will be
determined by later shifts. Northern Utah will again remain mostly
on the northern side of the surface trough, so winds will be
lighter, although southwesterly winds mixing down to the surface will
still allow for periods of enhanced and gusty winds.
Besides the winds, the other characteristic of note with this storm
will be the moisture. This storm will tap into an atmospheric river
that, given the amplified pattern, models continue to indicate will
pass through the southern end of the Sierra Nevada and reach Utah.
Anomalous IVT transport of over 4 standard deviations and a return
interval of up to 30 years is indicated by the NAEFS. Essentially,
this will provide plenty of moisture for the storm to work with as
it crosses the area.
A few showers should develop over Utah during the day tomorrow, but
precipitation should really get going tomorrow night as the upper
jet punches into west-central Utah and the cold front moves into
northern Utah. Most of the precipitation tomorrow night will occur
over northern through west-central Utah owing to the slow
progression of the positively tilted trough. Precipitation will
gradually fill in farther south and east during the day on Monday.
The upper low will be centered over northern Utah Monday night with
the coldest airmass expected Monday night into Tuesday morning.
Given the available moisture, significant precipitation is expected
with this storm. The GEFS ensemble mean shows around three quarters
of an inch of water expected at SLC by Tuesday morning. The SREF is
a bit lower, but both show members on the higher end nearing or well
exceeding 1 inch. The NBM has just under an inch of water. All in
all, it should be wet, especially across northern and portions of
western Utah. With cooler temperatures behind the front, higher
elevations will see snow, with up to a foot possible in the northern
mountains. Higher valleys are also expected to see generally light
accumulating snow, and lower valleys could see a brief period where
rain will mix with or transition to snow Monday night into Tuesday
morning.
.LONG TERM (After 12Z Tuesday)...With our winter-like trough moving
overhead at the beginning of the long term forecast period, can
expect lingering convective showers as the mid-level cold pool
translates over the area. Current deterministic guidance not in
great agreement of the placement of the coldest 500mb air, but the
same general idea is there to support continued showers, especially
over the high terrain. May have some appreciable accumulations in
some of the more moderate showers over the high terrain, but
anticipating mainly light showers with minor accumulations. Given
forecast 700mb temperatures around -8C Tuesday morning, could also
see some snow mixing down to the northern Utah valleys in passing
showers...but with little to no accumulations. Ensemble means slowly
translate the trough downstream through the day on Tuesday, allowing
colder temps to linger overhead and keep daytime surface high
temperatures ~10-20 degrees below seasonable normals. After Tuesday,
the warming trend begins.
Upstream of this anticipated trough, ensemble guidance continues in
great agreement of building a rather high amplitude ridge over the
western U.S. through the end of the work week. There are a few
ensemble members that favor a lower amplitude ridge...but a ridge
nonetheless. This feature looks to begin nosing into the region late
Tuesday/ early Wednesday, spreading a stabilizing and drying
environment across the eastern Great Basin. Increased subsidence on
Wednesday will likely eliminate chances for precipitation, with
warming 700mb temperatures favoring surface temperatures right
around average. 700mb temperatures continue to increase through the
week as the ample ridge begins to crest over the forecast area,
translating to rapidly warming surface temperatures. Could see
temperatures reaching 10-20 degrees above climatological normals by
the end of the work week! After Friday, models diverge a bit as a
Pacific trough looks to work its way inland. Have maintained blended
guidance at day 7 to reflect at least a slight chance of precip
across northern Utah... but still fairly low confidence at this time.
&&
.AVIATION...VFR conditions expected to prevail through the TAF
period at the KSLC airfield, with minimal operational impacts
anticipated. Light southerly winds will become gusty during the mid-
morning hours, switching to northwesterly flow around 20-21Z. A
brief period of light westerly crosswinds will be possible between
18-20Z. Increasing mid and high clouds will develop through the
morning, with CIGs hovering around 10kft AGL.
&&
.FIRE WEATHER...Winds will increase across mainly southern and
central Utah today ahead of a weak disturbance crossing northern
Utah and even more so on Sunday as a stronger storm system
approaches the area. Combined with continued dry conditions, these
winds will result in hazardous fire weather conditions where fuels
are critically dry. Cooler and wetter conditions are anticipated by
Monday as the storm system moves through.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from Sunday morning through Sunday evening for
UTZ115-122.
Red Flag Warning from noon today to 9 PM MDT Sunday for UTZ482-
495-497-498.
Red Flag Warning until 11 PM MDT Sunday for UTZ489.
WY...None.
&&
Cheng/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 24, 5:53 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 553 AM MDT Sat Apr 24 2021 UTZ101>131-WYZ021-251300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 553 AM MDT Sat Apr 24 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions due to gusty winds and low humidities are expected this afternoon and evening across most valley areas of southern and east-central Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds will become stronger on Sunday, especially across west- central and southwest Utah. Critical fire weather conditions due to winds and low humidities will persist across the southern through east-central valleys on Sunday. A spring storm will bring a very moist airmass to the area beginning Sunday afternoon and lingering into Tuesday. Significant snow accumulations will be possible for the higher terrain during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:53 AM MDT | High Wind Watch | SLC | Beaver, Iron, Juab, Millard, Washington | 11 hr |
| Apr 24, 11:30 AM MDT | Wind Advisory | SLC | Beaver, Iron, Juab, Millard, Washington | 9 hr |
| Apr 24, 2:56 PM MDT | High Wind Warning | SLC | Beaver, Iron, Juab, Millard, Washington | 31 hr |
| Apr 24, 2:56 PM MDT | Wind Advisory | SLC | Emery, Garfield, Iron, Juab, Kane, Millard and 4 more | 54 hr |
Nearby
Winter Storm Watches in Utah, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.